Puffy erythemic eyelids caused by amiodaron-induced hypothyroidism mimicking dermatomyositis

Tetsuya Yamamoto, Reiko Ofuji, Takashi Oono, Keiji Iwatsuki

Research output: Contribution to journalArticle

Abstract

We report a 62-year-old man with puffy eyelids caused by amiodarone-induced hypothyroidism and elevated levels of serum muscle enzymes. He had been diagnosed as having spontaneous dilated cardiomyopathy in July 1990 and had received amiodarone hydrochloride (Ancaron®) since May 10, 2001. In January 2002, erythematous puffy edema appeared in the periocular regions without subjective symptoms and gradually expanded around the eyelids. Tentative clinical diagnoses included dermatomyositis or photosensitivity due to amiodarone hydrochloride. Despite the elevated levels of serum myoglobin and aldolase, histopathologic features showed no liquefactive degeneration suggestive of dermatomyositis. The eyelid lesion was weakly positive for mucin. Neither muscle weakness nor abnormal findings of electromyogram were observed. Phototests using UVA and UVB were normal. Hypothyroidism due to amiodarone hydrochloride was diagnosed because of increased levels of TSH with decreased freeT4 levels. Administration of levothyroxine sodium (Tyradin S®) improved the hypothyroidism and skin lesions.

Original languageEnglish
Pages (from-to)582-584
Number of pages3
JournalNishinihon Journal of Dermatology
Volume66
Issue number6
DOIs
Publication statusPublished - 2004

Fingerprint

Dermatomyositis
Amiodarone
Eyelids
Hypothyroidism
Fructose-Bisphosphate Aldolase
Myoglobin
Muscle Weakness
Dilated Cardiomyopathy
Electromyography
Mucins
Serum
Thyroxine
Edema
Muscles
Skin
Enzymes

ASJC Scopus subject areas

  • Dermatology

Cite this

Puffy erythemic eyelids caused by amiodaron-induced hypothyroidism mimicking dermatomyositis. / Yamamoto, Tetsuya; Ofuji, Reiko; Oono, Takashi; Iwatsuki, Keiji.

In: Nishinihon Journal of Dermatology, Vol. 66, No. 6, 2004, p. 582-584.

Research output: Contribution to journalArticle

Yamamoto, Tetsuya ; Ofuji, Reiko ; Oono, Takashi ; Iwatsuki, Keiji. / Puffy erythemic eyelids caused by amiodaron-induced hypothyroidism mimicking dermatomyositis. In: Nishinihon Journal of Dermatology. 2004 ; Vol. 66, No. 6. pp. 582-584.
@article{beab6d239b0d415f8959b3b192d743d7,
title = "Puffy erythemic eyelids caused by amiodaron-induced hypothyroidism mimicking dermatomyositis",
abstract = "We report a 62-year-old man with puffy eyelids caused by amiodarone-induced hypothyroidism and elevated levels of serum muscle enzymes. He had been diagnosed as having spontaneous dilated cardiomyopathy in July 1990 and had received amiodarone hydrochloride (Ancaron{\circledR}) since May 10, 2001. In January 2002, erythematous puffy edema appeared in the periocular regions without subjective symptoms and gradually expanded around the eyelids. Tentative clinical diagnoses included dermatomyositis or photosensitivity due to amiodarone hydrochloride. Despite the elevated levels of serum myoglobin and aldolase, histopathologic features showed no liquefactive degeneration suggestive of dermatomyositis. The eyelid lesion was weakly positive for mucin. Neither muscle weakness nor abnormal findings of electromyogram were observed. Phototests using UVA and UVB were normal. Hypothyroidism due to amiodarone hydrochloride was diagnosed because of increased levels of TSH with decreased freeT4 levels. Administration of levothyroxine sodium (Tyradin S{\circledR}) improved the hypothyroidism and skin lesions.",
author = "Tetsuya Yamamoto and Reiko Ofuji and Takashi Oono and Keiji Iwatsuki",
year = "2004",
doi = "10.2336/nishinihonhifu.66.582",
language = "English",
volume = "66",
pages = "582--584",
journal = "Nishinihon Journal of Dermatology",
issn = "0386-9784",
publisher = "Kyushu University, Faculty of Science",
number = "6",

}

TY - JOUR

T1 - Puffy erythemic eyelids caused by amiodaron-induced hypothyroidism mimicking dermatomyositis

AU - Yamamoto, Tetsuya

AU - Ofuji, Reiko

AU - Oono, Takashi

AU - Iwatsuki, Keiji

PY - 2004

Y1 - 2004

N2 - We report a 62-year-old man with puffy eyelids caused by amiodarone-induced hypothyroidism and elevated levels of serum muscle enzymes. He had been diagnosed as having spontaneous dilated cardiomyopathy in July 1990 and had received amiodarone hydrochloride (Ancaron®) since May 10, 2001. In January 2002, erythematous puffy edema appeared in the periocular regions without subjective symptoms and gradually expanded around the eyelids. Tentative clinical diagnoses included dermatomyositis or photosensitivity due to amiodarone hydrochloride. Despite the elevated levels of serum myoglobin and aldolase, histopathologic features showed no liquefactive degeneration suggestive of dermatomyositis. The eyelid lesion was weakly positive for mucin. Neither muscle weakness nor abnormal findings of electromyogram were observed. Phototests using UVA and UVB were normal. Hypothyroidism due to amiodarone hydrochloride was diagnosed because of increased levels of TSH with decreased freeT4 levels. Administration of levothyroxine sodium (Tyradin S®) improved the hypothyroidism and skin lesions.

AB - We report a 62-year-old man with puffy eyelids caused by amiodarone-induced hypothyroidism and elevated levels of serum muscle enzymes. He had been diagnosed as having spontaneous dilated cardiomyopathy in July 1990 and had received amiodarone hydrochloride (Ancaron®) since May 10, 2001. In January 2002, erythematous puffy edema appeared in the periocular regions without subjective symptoms and gradually expanded around the eyelids. Tentative clinical diagnoses included dermatomyositis or photosensitivity due to amiodarone hydrochloride. Despite the elevated levels of serum myoglobin and aldolase, histopathologic features showed no liquefactive degeneration suggestive of dermatomyositis. The eyelid lesion was weakly positive for mucin. Neither muscle weakness nor abnormal findings of electromyogram were observed. Phototests using UVA and UVB were normal. Hypothyroidism due to amiodarone hydrochloride was diagnosed because of increased levels of TSH with decreased freeT4 levels. Administration of levothyroxine sodium (Tyradin S®) improved the hypothyroidism and skin lesions.

UR - http://www.scopus.com/inward/record.url?scp=11144252232&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=11144252232&partnerID=8YFLogxK

U2 - 10.2336/nishinihonhifu.66.582

DO - 10.2336/nishinihonhifu.66.582

M3 - Article

VL - 66

SP - 582

EP - 584

JO - Nishinihon Journal of Dermatology

JF - Nishinihon Journal of Dermatology

SN - 0386-9784

IS - 6

ER -